Illinois, 2013

Hail in Illinois, July 22, 2013

July 22, 2013 · NWS DVN · 5 events in 4 counties and zones

Non-severe hail up to the size of a nickel fell in Mercer, Rock Island, Stephenson, and Jo Daviess counties during the evening of July 22.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

Non-severe hail up to the size of a nickel fell in Mercer, Rock Island, Stephenson, and Jo Daviess counties during the evening of July 22.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Jul 22, 5:32 PM CST, 2 hours 55 minutes earlier.

Area forecast discussion, Jul 22, 5:32 PM CST, 2 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
632 PM CDT MON JUL 22 2013

.SYNOPSIS...
ISSUED AT 332 PM CDT MON JUL 22 2013

LATEST SFC ANALYSIS WAS INDICATING MAIN UPSTREAM COLD FRONT
EXTENDING DOWN FROM THE MN ARROWHEAD...ALONG THE WI/MN BORDER AND
SOUTHWESTWARD INTO FAR NW IA AND EASTERN NEB ATTM. CURRENT VIS
SATELLITE SHOWING AGITATED CU FIELD ALONG THIS FEATURE WITH
CONVECTION TRYING TO GO ALONG/AHEAD OF IT IN NW WI...AS WELL AS
ISOLATED CELL NOW IN NORTH CENTRAL IA. MESO ANALYSIS SUGGESTS
AIRMASS SOUTH OF THIS FEATURE ACRS IA VERY UNSTABLE WITH SBCAPES OF
2-4K J/KG...BUT ALSO SOME SIGNS OF CAPPING. THE FRONT FLANKED WITH
DECENT PRESSURE FALLS WITH MAX ACRS CENTRAL WI INTO FAR NORTHEASTERN
IA. WATER VAPOR LOOP WAS INDICATING MAIN UPPER LEVEL WAVE ROLLING
EAST ACRS WESTERN ONTARIO ATTM...BUT SECONDARY UPPER VORT MAX SEEN
ACRS FAR SOUTHEAST SD PROPAGATING THIS WAY.

&&

.SHORT TERM...(THIS EVENING THROUGH TUESDAY)
ISSUED AT 332 PM CDT MON JUL 22 2013

REST OF THIS AFTERNOON AND TONIGHT...12Z UPPER AIR ANALYSIS AND MASS
FIELDS ON THE SHORT RANGE MODELS SUGGEST BEST MID LEVEL FLOW...
FORCING AND DYNAMICS THIS EVENING TO REMAIN ACRS MN...WI AND INTO
THE GRT LKS/MI. BUT THE UPSTREAM FRONT WILL SAG THROUGH THE CWA FROM
THE NORTHWEST AND SREF PROGS SUGGEST IT WILL BISECT THE CWA FROM
NORTHEAST-TO-SOUTHWEST BY 06Z OR 07Z TONIGHT. CONVERGENT FORCING
ALONG AND AHEAD OF THE FRONT STILL SHOULD BE ENOUGH TO OVERCOME THE
MARGINAL CAP FOR SCTRD THUNDERSTORM DEVELOPMENT INTO THE DVN CWA
THIS EVENING. OR UPSTREAM CELLS COULD ALSO CONTINUE TO DEVELOP AND
PROPAGATE DOWN INTO THE CWA FROM THE NORTH/NORTHWEST. WOULD HAVE TO
WATCH FOR MAINTAINING STORMS DEVELOPING A COLD POOL AND BECOMING
BOWING SEGMENTS/MIX-DOWN WIND MACHINES AS THEY PUSH INTO THE
AREA WITH THE LATTER SCENARIO. VERTICAL 0-3KM THTA-E LAPSE RATES
SUGGEST THE POTENTIAL FOR 55-65 KT SFC WIND MIX DOWN ACRS CENTRAL
INTO EASTERN IA. LARGE HAIL ALSO A THREAT WITH ANY LARGE
MAINTAINING STORM. VERTICAL MOISTURE PROFILES AND PW/S SUGGEST
LOCALLY HEAVY RAIN OF 1-2+ INCHES UNDER AREAS THAT GET A STORM
THAT IS ONLY MOVING 15-20 MPH BEFORE THEY ACCELERATE...OR REPEATED
ACTIVITY. INTERESTING THAT MANY OF THE HIRES NEAR TERM SOLUTIONS
SUGGEST THAT THE LINE OF SCTRD STORMS MAY WEAKEN AFTER 02Z AS THEY
CONTINUE TO PUSH SOUTHEAST ACRS THE CWA...BUT FEEL SOME STORMS MAY
MAINTAIN AT LEAST ISOLATED STRONG TO SVR STRENGTH THROUGH 04Z
BEFORE WEAKENING IF INDEED THEY CAN GET ORGANIZED AND MAKE IT DOWN
THROUGH THE LOCAL AREA. STORMS SHOULD EXIT OUT OF THE EASTERN AND
SOUTHERN CWA BY 09Z TONIGHT...IF NOT SOONER. A SECONDARY CONCERN
MAY BE FOG ALONG THE FRONT IN LIGHT/VARIABLE WIND REGIME BEFORE
NORTHWEST WINDS INCREASE POST-FRONTALLY. LOWS COOLING INTO THE
LOWER 60S AFTER FROPA IN THE NORTHWESTERN CWA...TO AROUND 70 IN
THE SOUTHEAST.

TUESDAY...CANADIAN HIGH PRESSURE STILL ON TRACK TO ENGULF THE REGION
ON TUESDAY. AIR MASS CURRENTLY ACRS THE DAKOTAS AND NORTHWESTERN MN
HEADED THIS WAY...WITH HIGH IN THE 70S TO AROUND 80 IN MOST OF THE
DVN CWA. SFC DPTS IN THE 50S. A FEW MODELS TRY AND BREAK OUT
OVERRUNNING PRECIP IN THE SOUTHWESTERN CWA BY MID TUE AFTERNOON BY
AN IMPULSE RIPPLING THOUGH IN FRESHLY ESTABLISHED NORTHWESTERLIES.
WE MAY JUST GET SOME HIGH CLOUDS OFF THIS FEATURE AND WILL BANK ON
IN-BUILDING LLVL RIDGE AND DRY AIR MASS TO SHUNT THIS POTENTIAL OFF
TO THE SOUTH OF THE AREA AND WILL MAINTAIN A DRY FCST THROUGH 00Z
WED. NORTH WINDS OF 10-20 MPH ON TUE WILL BE REFRESHING.    ..12..

.LONG TERM...(TUESDAY NIGHT THROUGH NEXT MONDAY)
ISSUED AT 332 PM CDT MON JUL 22 2013

FORECAST FOCUS ON BELOW NORMAL TEMPERATURES THROUGH THE END OF JULY
WITH NORMAL TEMPERATURES THE FIRST WEEK OF AUGUST.

TUESDAY NIGHT THROUGH THURSDAY...DELIGHTFUL WEATHER AS NORTHWEST
FLOW DOMINATES THIS TIME FRAME WITH BELOW NORMAL TEMPERATURES...
COMFORTABLE HUMIDITY AND DRY WEATHER. HIGH PRESSURE SHOULD BRING
CLEAR SKIES AND LIGHT WINDS TUESDAY NIGHT WITH LOWS DROPPING INTO
THE 50S TO NEAR 60. HIGHS ON WEDNESDAY AND THURSDAY IN THE MID TO
UPPER 70S NORTH TO LOWER 80S SOUTH.

THURSDAY NIGHT THROUGH SATURDAY MORNING...A CHANCE OF SHOWERS AND
THUNDERSTORMS AS DEEPENING TROUGH IN THE UPPER MIDWEST EVOLVES INTO
A CLOSED LOW IN THE NORTHERN GREAT LAKES. THIS WILL SEND A STRONG
COLD FRONT SWEEPING INTO THE DVN CWA BY SATURDAY MORNING. RETURN
FLOW AND RETURNING WARM FRONT...AHEAD OF THE COLD FRONT SHOULD TRIGGER
SEVERAL ROUNDS OF THUNDERSTORMS THIS PERIOD.

SATURDAY AFTERNOON THROUGH MONDAY...BELOW NORMAL TEMPERATURES...
COMFORTABLE HUMIDITY AND DRY ONCE AGAIN IN THE WAKE OF THE COLD
FRONT. HIGHS SHOULD BE IN THE 70S TO AROUND 80 WITH LOWS IN THE 50S
TO AROUND 60 AT MOST LOCATIONS.

HAASE

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z TUESDAY EVENING)
ISSUED AT 613 PM CDT MON JUL 22 2013

A COLD FRONT FROM SOUTHEAST MN THROUGH WEST CENTRAL IOWA WILL MOVE
SOUTHEAST TONIGHT AND SHOULD EXTEND FROM NORTHEAST ILLINOIS
THROUGH EAST CENTRAL MISSOURI BY TUESDAY MORNING. STRONG TO SEVERE
STORMS OCCURRING ALONG THE FRONT OVER NORTH CENTRAL/NORTHEAST IOWA
ARE EXPECTED TO DIMINISH BY LATE EVENING SO THE GREATEST POTENTIAL
FOR TSRA WILL EXIST AT KDBQ AND KCID. UNCERTAINTY ABOUT WHETHER
THE STORMS WILL HOLD TOGETHER INCREASES FURTHER TO THE SOUTH AND
EAST. SOME FOG WILL BE POSSIBLE NEAR THE FRONT AS IT MOVES THROUGH
SOUTHEAST IOWA...WEST CENTRAL IL AND NORTHEAST IOWA LATE TONIGHT.
TUESDAY NORTHERLY WINDS WILL DEVELOP AFTER THE FROPA WITH
SCATTERED CU DEVELOPING BY LATE MORNING.

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.
&&

SYNOPSIS...12
SHORT TERM...12
LONG TERM...HAASE
AVIATION...DLF
Hazardous weather outlook, Jul 22, 3:26 AM CST, 17 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
426 AM CDT MON JUL 22 2013

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-230930-
BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON-
CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON-
HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL-
WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON-
WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK-
426 AM CDT MON JUL 22 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

DENSE FOG WITH VISIBILITIES UNDER A QUARTER MILE AT TIMES WILL BE
SEEN ACROSS AREAS ALONG AND SOUTHWEST OF A LINE GENERALLY FROM
WATERLOO IOWA TO GALESBURG ILLINOIS THROUGH THE MORNING COMMUTE.
A DENSE FOG ADVISORY IS IN EFFECT UNTIL 8 AM FOR AREAS SOUTH OF A
LINE FROM OTTUMWA TO GALESBURG...WHERE THE FOG IS MORE WIDESPREAD.

SHOWERS AND THUNDERSTORMS ARE POSSIBLE LATER THIS AFTERNOON AND
TONIGHT ACROSS THE ENTIRE AREA. SOME OF THE STORMS MAY SURPASS
SEVERE LIMITS LATE THIS AFTERNOON AND THIS EVENING NORTHWEST OF A
LINE FROM OTTUMWA TO DUBUQUE. THE PRIMARY THREAT WOULD BE DAMAGING
WINDS.

THE STORM PREDICTION CENTER HAS THE NORTHWEST THIRD OF THE OUTLOOK
AREA IN A SLIGHT RISK FOR SEVERE STORMS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE IS A CHANCE OF THUNDERSTORMS FROM THURSDAY NIGHT THROUGH
SUNDAY. IT IS TOO SOON TO DETERMINE THE POTENTIAL FOR SEVERE
STORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND THIS EVENING.

14/SHEETS

In the hours before

Local storm report, Jul 22, 7:35 PM CST, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
835 PM CDT MON JUL 22 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0823 PM     TSTM WND GST     SSE OXFORD JUNCTION     41.98N 90.95W
07/22/2013  M38 MPH          JONES              IA   TRAINED SPOTTER

&&

RAYW
Local storm report, Jul 22, 7:39 PM CST, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
839 PM CDT MON JUL 22 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0830 PM     TSTM WND GST     1 N MONMOUTH            42.08N 90.88W
07/22/2013  E45.00 MPH       JACKSON            IA   TRAINED SPOTTER

&&

DC
Local storm report, Jul 22, 7:41 PM CST, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
841 PM CDT MON JUL 22 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0830 PM     TSTM WND GST     DUBUQUE REGIONAL AIRPOR 42.40N 90.72W
07/22/2013  M43 MPH          DUBUQUE            IA   ASOS

&&

DC
Local storm report, Jul 22, 7:43 PM CST, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
843 PM CDT MON JUL 22 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0833 PM     TSTM WND GST     IOWA CITY MUNICIPAL AIR 41.63N 91.55W
07/22/2013  M42 MPH          JOHNSON            IA   ASOS

&&

DC
Local storm report, Jul 22, 7:57 PM CST, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
857 PM CDT MON JUL 22 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0730 PM     TSTM WND DMG     SE CEDAR RAPIDS         41.97N 91.67W
07/22/2013                   LINN               IA   TRAINED SPOTTER

            4 TO 6 INCH TREE BRANCHES DOWN ACROSS DRIVEWAY.

&&

DC
Local storm report, Jul 22, 8:23 PM CST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
923 PM CDT MON JUL 22 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0915 PM     TSTM WND GST     CLINTON MUNICIPAL AIRPO 41.83N 90.33W
07/22/2013  M51 MPH          CLINTON            IA   AWOS

&&

DC

The radar

The Quad Cities radar (KDVN), 109 km away, was scanning. The volume nearest the first event began at 02:29 UTC.

Open the radar archive at this moment

Event by event

5 hail. Local standard time, as filed.

Hail, Jo Daviess

When
July 22, 8:27 PM CST
Where
Jo Daviess County, 0.69 mi N of Nora
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
42.460, -89.930

Hail, Rock Island

When
July 22, 8:42 PM CST
Where
Rock Island County, 0.92 mi NNE of Rock Is
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
41.513, -90.575

Hail, Rock Island

When
July 22, 8:48 PM CST
Where
Rock Island County, 1.7 mi ESE of Moline
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
41.490, -90.490

Hail, Mercer

When
July 22, 8:49 PM CST
Where
Mercer County, 1.48 mi SSE of Joy
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
41.180, -90.870

Hail, Stephenson

When
July 22, 8:55 PM CST
Where
Stephenson County, 0.86 mi NW of Freeport
Measured
0.75 in hail
Reported by
Broadcast Media
Coordinates
42.290, -89.630

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2013Every state in 2013This day in weather historyWarnings in Illinois, July 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 458825, 458829, 458830, 458832, 458833.